Using Arava while HIV-positive, low CD4 count
Jul 19, 2013
I am exploring a change to the treatment of my psoriatic arthritis and my rheumatologist suggested exploring Arava (I am currently taking Naproxen and Plaquenil). I am a little worried about suppressing my immune system, as my last CD4% was 19 (highest since my diagnosis) and my last CD4 count was 275 (I have not been significantly higher than 300 since diagnosis in 1997 with CD4 count of 4). Is Arava something I can even consider?
Response from Dr. Henry
Immunomodulating drugs like leflonamide can be used with caution in HIV + patients if deemed warranted. The CD4 count may well decrease as you note-often prophylaxis with sulfa/trimethoprim would be started to provide protection against PCP and other conditions seen in the setting of low CD4 count. Many HIV+ patients do OK in this situation while maintaining good HIV suppression on their HIV regimen but each case is indifferent and overall assessment of health priorities needs to be individualized (ie for some patients the arthrititis is top problem for them so treatment for that needs to be optimized if possible). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What's The Difference Between Mouth Herpes And Mouth Blisters?
- What Do Shingles Look Like On Your Face?
- What Do Genital Warts Around The Anus Look Like?
- What Color Is Discharge From Herpes?
- What Can You Take To Prevent Current Genital Warts Breakouts?
- Risk Using No Condom When One Partner Has Herpes But Not On An Outbreak
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.